Missouri, 2012

Flash Flooding and Hail in Missouri, June 16 to 17, 2012

June 16 to 17, 2012 · NWS SGF · 8 events in 4 counties and zones

A cold front moved down into the central Missouri region and an upper level trough moved across the upper Midwest. A few severe thunderstorms developed during the overnight hours with minor wind damage being reported and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moved down into the central Missouri region and an upper level trough moved across the upper Midwest. A few severe thunderstorms developed during the overnight hours with minor wind damage being reported and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 5:06 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 5:06 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT SAT JUN 16 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 301 PM CDT SAT JUN 16 2012/

MESOSCALE CONVECTIVE DISCUSSION...///ISSUED 230 PM CDT SAT JUN 16
2012///

THROUGH 2PM...AN AREA OF SURFACE LOW PRESSURE HAS SHIFTED OVER
SOUTHWESTERN IOWA/NORTHWESTERN MISSOURI. ON THE NORTHERN
EDGE...STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FAR
NORTHERN FLANK OF A SURFACE FRONTAL BOUNDARY ACROSS FAR
NORTHWESTERN MISSOURI. THIS BOUNDARY EXTENDS SOUTHWEST INTO
EASTERN KANSAS...HIGHLIGHTED BY AN AXIS OF STEEP MID- LEVEL LAPSE
RATES AND A RIDGE OF LOW LEVEL THETA-E DIFFERENTIALS OF 25 TO 30
K. CONVECTION WILL CONTINUE ACROSS NORTHWESTERN
MISSOURI...SPREADING SOUTH AND EAST ALONG THE BOUNDARY THROUGH THE
EVENING. SPECIAL 18Z SOUNDING FROM KSGF SHOWS A SLIGHT CAPPING
INVERSION OVER SOUTHWESTERN MISSOURI...BUT WITH CLEARING AHEAD OF
THE BOUNDARY...EXPECT THE CAP TO ERODE WITH TIME THIS AFTERNOON
AS INSTABILITY INCREASES AHEAD OF THE BOUNDARY. LOOK FOR MLCAPE
VALUE NEAR 2000 J/KG ACROSS CENTRAL MISSOURI LATER THIS
AFTERNOON/EARLY EVENING. CURRENT SAT IMAGE (IR/VIS) SHOWS THE
MCV/SFC LOW QUITE WELL ACROSS SOUTHWESTERN IOWA/NORTHWESTERN
MISSOURI...AS WELL AS THE BOUNDARY...INDICATED BY A NARROW BAND OF
STRATOCU FROM NORTHERN MO INTO SOUTHEASTERN KS.

FOR NOW...EXPECT THUNDERSTORMS TO MOVE INTO CENTRAL MISSOURI LATER
THIS AFTERNOON/EARLY EVENING...WITH THE PROGRESSION OF THE FRONTAL
BOUNDARY. STORMS WILL LIKELY SPREAD SOUTHWARD ALONG THE
BOUNDARY...WITH BEST CHANCES FOR STRONG TO SEVERE STORMS NORTH OF
I-44. WITH HIGH THETA-E DIFFERENTIALS AND INCREASING LOW LEVEL
DEW POINT DEPRESSIONS...EXPECT DAMAGING WIND GUSTS TO BE A PRIMARY
CONCERN ALONG WITH SEVERE HAIL...UP TO 1 INCH.

KURTZ

GENERAL DISCUSSION (SUNDAY THROUGH SATURDAY)...

THE MAIN FCST CONCERNS WILL BE IN THE NEAR TERM WITH STRONG/SEVERE
THUNDERSTORM CHANCES. SEE THE LATEST LOCAL MESOSCALE UPDATE ISSUED
AT 230 PM.

FOR SUNDAY...EITHER THE TAIL END OF A WEAKENING SYNOPTIC SCALE
SFC FRONT OR LEFT OVER CONVECTIVE DEBRIS BOUNDARIES MAY BE IN PLACE
NEAR OR OVER THE REGION. THE LOCATION OF THE BOUNDARIES AND THE
DEGREE OF AFTERNOON DIURNAL INSTABILITY WILL DETERMINE WHEN/WHERE
ANY ADDITIONAL THUNDERSTORMS WILL DEVELOP. FOR NOW HAVE CONTINUED
WITH GENERAL CHANCE CATEGORY (30-40 PERCENT POPS). STRONGER STORMS
WILL BE POSSIBLE...BUT CONDITIONAL BASED ON THE DEGREE OF
INSTABILITY WHICH IS IN SOME QUESTION GIVEN UNCERTAINTIES IN THE
EVOLUTION OF NEAR TERM CONVECTION.

UPPER LEVEL RIDGING IS STILL PROGGED TO BUILD NORTH INTO THE MID MS
AND OH VLYS MON-TUE AS A LONGWAVE TROUGH DEVELOPS OVER WESTERN NOAM.
THIS WILL LIMIT RAIN CHANCES AND KEEP TEMPERATURES ABOVE NORMAL THROUGH
MID WEEK AT LEAST. BY THU-FRI THE SHORTWAVE WILL MOVE FROM THE
PLAINS INTO THE GREAT LAKES FLATTENING THE UPPER RIDGE WITH A
TRAILING SFC FRONT MOVE SSE INTO THE REGION. A MORE AMPLIFIED
UPPER PATTERN IS THEN DEPICTED BY THE ECMWF AND GFS LATE IN THE
WEEK (FRI INTO SAT) WITH A UPPER RIDGE BUILDING OVER THE
ROCKIES...THEN SHIFTING EAST TO THE CNTRL CONUS BY DAY 7 (SAT). IT
LOOKS LIKE OUR BEST CHANCES FOR PRECIP WILL BE WITH THAT TRAILING
FRONT LATE THU AND FRI BUT IT DOESN'T LOOK LIKE ANYTHING TO GET
TOO EXCITED ABOUT AT THIS POINT IN TERMS OF WIDESPREAD HEAVIER
RAINFALL.

DSA

&&

.AVIATION...

FOR THE 00Z TAFS...SOME ISOLATED SHRA/TSRA DEVELOPING WITHIN AN
AREA OF MODERATE/STRONG INSTABILITY OVER SOUTHWEST MISSOURI. MAIN
CONVECTION AHEAD OF BOUNDARY AND ASSOCIATED WITH SHORTWAVE
TRACKING ACROSS EASTERN MISSOURI WITH MORE ORGANIZED CONVECTION
OVER CENTRAL MO. BELIEVE THE MAIN CONVECTION ASSOCIATED WITH THESE
FEATURES WILL REMAIN NORTH OF THE AVIATION FORECAST POINTS. WILL
INCLUDE CB/VCTS WORDING FOR A FEW HOURS THIS EVENING FOR 3 TAF
SITES FOR ISOLATED CONVECTION OCCURRING IN THE INSTABILITY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 7:02 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SAT JUN 16 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
802 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COLD FRONT WAS AIDING IN THE DEVELOPMENT OF STRONG TO SEVERE
  THUNDERSTORMS OVER CENTRAL MISSOURI EARLY THIS EVENING. THE
  FRONT WILL GRADUALLY SHIFT SOUTHWARD IN THE MISSOURI OZARKS. A
  FEW STRONG STORMS WILL BE POSSIBLE OVER CENTRAL MISSOURI INTO
  SOUTHEAST KANSAS. INSTABILITY IS EXPECTED TO REMAIN MODERATE TO
  STRONG THROUGH THE LATE EVENING...HOWEVER CONVERGENCE ALONG THE
  FRONT APPEARS TO BE FAIRLY WEAK WHICH WILL LIKELY LIMIT THE
  STRONGER STORMS TO LOCATIONS IN OVER CENTRAL MISSOURI. SUB
  SEVERE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
  THE STRONGER STORMS.

  OVERALL...THE BEST CHANCE OF STRONG STORMS WILL REMAIN NORTH OF
  A JOPLIN TO ROLLA LINE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS A
  FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE REGION. ISOLATED
  STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT THIS RISK IS
  CONDITIONAL BASED UPON THE AMOUNT OF DAYTIME INSTABILITY AND
  HEATING THAT WILL DEVELOP.

  THE COMBINED HEAT AND HUMIDITY WILL LEAD TO AFTERNOON HEAT
  INDEX VALUES IN THE MIDDLE TO UPPER 90S MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 141 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 16, 9:32 PM CST
Where
Pulaski County, 1.63 mi W of Dixon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.000, -92.130

Several trees and power lines were reported down on Highway 133 west of Dixon.

Thunderstorm Wind, Pulaski

When
June 16, 9:50 PM CST
Where
Pulaski County, 0.54 mi E of Crocker
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.950, -92.260

Several trees were downed in Crocker on Highway 133.

Thunderstorm Wind, Benton

When
June 16, 9:50 PM CST
Where
Benton County, 0.88 mi SW of Racket
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.290, -93.490

Power lines were blown down.

Heavy Rain, Pulaski

When
June 16, 10:03 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Reported by
Trained Spotter
Coordinates
37.990, -92.090

A trained spotter recorded 1.30 inches of rainfall in one hour.

Hail, St. Clair

When
June 16, 11:20 PM CST
Where
St. Clair County, 0.88 mi SE of Pape
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -93.960

Flash Flood, Benton

When
June 16, 11:36 PM CST to June 17, 1:36 AM CST
Where
Benton County, 0.88 mi SW of Racket to 0.66 mi SW of Racket
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.290, -93.490

High water was reported over Highway 7 near Racket.

Hail, St. Clair

When
June 17, 12:19 AM CST
Where
St. Clair County, 0.88 mi SE of Pape
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -93.960

Flash Flood, Vernon

When
June 17, 3:39 AM CST to 5:39 AM CST
Where
Vernon County, 3.13 mi ESE of Harwood to 3.31 mi E of Harwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.936, -94.116

High water was reported over County Road AA and Highway 54 between Walker and Schell City. These roads were closed for several hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378562, 378563, 378566, 378564, 378559, 378556, 378561, 378558.